Polypharmacy makes diagnosis and treatment more difficult. Dr Andrew Clark aims to simplify matters.
An 87-year-old-woman had an MI last year. She is on bisoprolol and digoxin for recent onset AF, and is on carbimazole for recent hyperthyroidism.
She has been taking prednisolone 10mg for two years for polymyalgia, and is also taking sertraline, ramipril 10mg daily and frusemide. She takes fludrocortisone and strontium relenate. Because her INR is 6.4, I have temporarily stopped her warfarin. She had acute gout in her first metatarsal joint. She did not tolerate colchicine because it made her vomit.
I have given her co-codamol.
Should she be prescribed an anti-inflammatory such as etoricoxib 120mg for eight days or diclofenac 150mg for 28 days, or another non-selective NSAID? Her ESR is 70 UA and she has normal biochemical profile and FBC.
She is mobile with good memory, but in pain.
This patient does seem to be on a surprising mixture of tablets. I would have thought that, if at all possible, it would be good to rationalise things: I would hope the sertraline and fludrocortisone might be stopped because from her history there seems no compelling reason to use either.
Her thyroid function should be checked. If her AF was caused by thyrotoxicosis and she has a reasonable left ventricle function (LVF), then once the thyrotoxicosis is controlled, DC cardioversion might be appropriate, if only to allow the withdrawal of warfarin and digoxin.
Do not assume that the diagnosis is gout, either. Carbimazole can cause profound marrow suppression and this might be septic arthritis.
However, assuming the diagnosis of gout is the correct one, treatment depends in part on her LVF. If this is normal, then it would be helpful to stop the frusemide - which may well have precipitated the gout.
Depending upon her BP, it might even be possible to stop the ramipril.
In this circumstance, I would favour straightforward treatment of the gout with indomethacin as a highly effective anti-inflammatory drug, and start her on allopurinol as appropriate.
If her LVF is significantly impaired, then I would prefer to avoid using an NSAID because this might precipitate acute decompensation of heart failure.
If this is her problem, then I would change her ramipril to 5mg twice daily (or use lisinopril twice daily) and would favour switching her beta blocker to carvedilol in light of the results of the COMET trial.
Possible treatments in this scenario might be to use a short course of indomethacin - until symptoms have settled rather than for a pre-determined period - with a temporary increase in the dose of loop diuretic.
If her LVF is very poor, and particularly if she has symptomatic heart failure, I would consider treating the gout with intra-articular injection of steroid.
In this scenario, I would be very keen to put her on to allopurinol once the acute attack has settled.
- Dr Clark is a reader and honorary consultant cardiologist at Castle Hill Hospital, Cottingham, Northamptonshire.